Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 11, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at May 31, 2002, 4:40 PM EDT for 7 counties in Maine; Rockingham County, Strafford County, New Hampshire. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 4:40 PM EDT (20:40 UTC)
- Expired
- May 31, 2002, 5:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
Counties Androscoggin County, ME, Cumberland County, ME, Franklin County, ME, Kennebec County, ME, Oxford County, ME, Somerset County, ME, York County, ME, Rockingham County, NH, Strafford County, NH
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:05 PM EDT | Thunderstorm Wind 50 E | Rochester, NH | |
| May 31, 5:20 PM EDT | Thunderstorm Wind 53 E | Alfred, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 31, 4:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
185
WUUS51 KGYX 312040
SVRGYX
MEC001-005-007-011-017-025-031-NHC015-017-312145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
440 PM EDT FRI MAY 31 2002
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STRAFFORD COUNTY IN CENTRAL NEW HAMPSHIRE
THIS INCLUDES THE CITIES OF...ROCHESTER...DURHAM...DOVER
KENNEBEC COUNTY IN SOUTH CENTRAL MAINE
THIS INCLUDES THE CITIES OF...WATERVILLE...OAKLAND...GARDINER...
AUGUSTA
ROCKINGHAM COUNTY IN SOUTHERN NEW HAMPSHIRE
THIS INCLUDES THE CITIES OF...SALEM...PORTSMOUTH...NORTHWOOD...
HAMPTON...EXETER...DERRY
ANDROSCOGGIN COUNTY IN SOUTHWEST MAINE
THIS INCLUDES THE CITIES OF...TURNER...MECHANIC FALLS...LEWISTON...
AUBURN
CUMBERLAND COUNTY IN SOUTHWEST MAINE
THIS INCLUDES THE CITIES OF...WESTBROOK...SOUTH PORTLAND...
PORTLAND...NORTH WINDHAM
YORK COUNTY IN SOUTHWEST MAINE
THIS INCLUDES THE CITIES OF...SANFORD...KITTERY...BIDDEFORD...
ALFRED
SOUTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE
THIS INCLUDES THE CITIES OF...SKOWHEGAN...PITTSFIELD...FAIRFIELD
EXTREME SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MAINE
SOUTHEASTERN OXFORD COUNTY IN WESTERN MAINE
* UNTIL 545 PM EDT
* AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM 60 MILES NORTH OF BINGHAM TO
15 MILES SOUTHWEST OF DERRY...MOVING TO THE EAST AT 45 MPH.
* THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF BLOWING DOWN
TREES AND POWER LINES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DERRY AT 445 PM EDT
NORTHWOOD...FARMINGTON AT 450 PM EDT
RAYMOND...MECHANIC FALLS AT 455 PM EDT
BARRINGTON AT 500 PM EDT
SALEM...ROCHESTER...EPPING...TURNER AT 505 PM EDT
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.
LAT...LON 4603 6981 4545 7004 4462 6995 4429 7030
4288 7152 4271 7123 4286 7071 4326 7019
4381 6987 4403 7010 4426 6970 4486 6931
4592 6976What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:00 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 31, 2:00 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 200 PM EDT FRI MAY 31 2002 ZONES... BIGGEST CONCERN IS SEVERE WEATHER THREAT FROM NOW THROUGH ABOUT 10 PM THIS EVENING. TIMING VERY FAST MOVING COLD FRONT /DRIVEN BY STRONG 110+ KT JET AT 300 MB/...SHOULD CLEAR NH BY 8 PM AND WESTERN AND SOUTHERN ME BY 10 PM /MIDNIGHT AT THE LATEST. RIPE SITUATION FOR STRONG/SEVERE THUNDERSTORMS BASED ON SPC OUTLOOK ...LOCAL SEVERE WEATHER CHECKLIST AND UPSTREAM SEVERE WEATHER REPORTS FROM ALY AND BTV. CLEARING TO FOLLOW THE FRONT OVERNIGHT. A SECOND COLD FRONT MOVES THROUGH SATURDAY NIGHT. AVN MOST AGRESSIVE WITH THIS SYSTEM AND GIVES CHANCE OF SHOWERS LATE SATURDAY INTO SATURDAY NIGHT. NGM POPS MUCH LOWER. ETA LEANING TOWARD NGM. FOR NOW WILL SPLIT THE DIFFERENCE AND STILL MENTION A CHANCE OF SHOWERS EARLY SATURDAY NIGHT. SHOULD CLEAR OUT BEHIND THIS FRONT. TEMPS...WARM ON SATURDAY BUT SECOND FRONT BRINGS IN COOLER WEATHER FOR SUNDAY. THE MAVS ARE RUNNING MUCH COOLER THAN FWC MAX TEMPS. WILL GO WITH A COMPROMISE. CWF... WILL CONTINUE THE STRONG SMALL CRAFT ADVISORY FOR SOUTHWEST WINDS AHEAD OF THE FRONT EARLY TONIGHT. MINIMAL SCA CONDITIONS WILL PREVAIL BEHIND THE FRONT IN THE FAST WESTERLY FLOW. PRELIMINARY PWMWRKZFP AND PWMWRKCWF AVBL IN AWIPS. HAVE SET UP 4 ZONE SPLITS...MOUNTAINS...FOOTHILLS...SOUTHERN INTERIOR AND COASTAL ZONES. HOWEVER..MAY SPLIT WEST AND EAST /EG NH AND ME/ BASED ON TIMING OF FRONT/CONVECTION...OR MAY SPLIT BASED ON ANY SPC WATCH THAT MAY BE ISSUED. ALSO MAY ADD A REST OF THE AFTERNOON OR A THROUGH THIS EVENING PERIOD TO COVER THE THUNDERSTORMS. ALSO MAY ADJUST CWF FOR CONVECTIVE ACTIVITY AS WELL. FCSTID = 2 .GYX... ME...SCA. NH...SCA. SJC
In the hours before
Special weather statement, May 31, 3:49 PM EDT, 51 minutes before
MEZ007>009-012>014-018>021-023>025-NHZ004-006-008>010-013-014-312230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 349 PM EDT FRI MAY 31 2002 ...A LINE OF POWERFUL THUNDERSTORMS WILL MOVE RAPIDLY EAST ACROSS EASTERN NEW HAMPSHIRE AND WESTERN MAINE THROUGH 630 PM... AT 350 PM...THUNDERSTORMS EXTENDED FROM NEAR JACKMAN MAINE SOUTHWESTWARD TO NEAR KEENE NEW HAMPSHIRE. THIS LINE IS RACING RAPIDLY EASTWARD AND WILL REACH SOUTHWEST COASTAL MAINE AND THE NEW HAMPSHIRE SEACOAST BY 630 PM. THESE STORMS CONTAIN FREQUENT LIGHTNING...WIND GUSTS OVER 50 MPH...HAIL...AND TORRENTIAL RAIN. IF YOU LIVE IN NEW HAMPSHIRE OR WESTERN MAINE MONITOR THE SKY AND BE PREPARED TO SEEK SAFE SHELTER WHEN THUNDERSTORMS APPROACH. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS IN NEW HAMPSHIRE. BOATERS ALONG THE SOUTHWEST MAINE COAST AND THE NEW HAMPSHIRE SEACOAST SHOULD SEEK SAFE HARBOR IMMEDIATELY. ES STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:37 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 53 min |
| May 31, 4:01 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Franklin, Oxford, York | 59 min |
| May 31, 4:53 PM EDT | Special Marine Warning | GYX | 2 hr | |
| May 31, 2:59 PM EDT | Severe Thunderstorm Warning | GYX | Grafton | 31 min |
| May 31, 3:18 PM EDT | Severe Thunderstorm Warning | GYX | Merrimack, Sullivan | 42 min |
| May 31, 3:19 PM EDT | Severe Thunderstorm Warning | GYX | Merrimack, Sullivan | 41 min |
| May 31, 3:24 PM EDT | Severe Thunderstorm Warning | GYX | Coos | 51 min |
| May 31, 3:32 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Merrimack | 58 min |
| May 31, 5:50 PM EDT | Severe Thunderstorm Warning | GYX | Rockingham | 40 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.